Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Ophthalmol. 1994 Jun 15;117(6):772-5.

Screening for ocular toxicity in asymptomatic patients treated with tamoxifen.

Author information

  • 1Ophthalmology Service, Fitzsimons Army Medical Center, Aurora, CO 80045-5001.

Abstract

Tamoxifen is an antiestrogen drug used in the treatment of patients with breast cancer that is being studied for use in patients at high risk for developing breast cancer. Case reports have documented ocular toxicity caused by tamoxifen in patients with visual symptoms. We attempted to determine the prevalence of ocular toxicity in visually asymptomatic tamoxifen-treated patients. We performed extensive ocular examinations on 135 visually asymptomatic tamoxifen-treated patients. Two patients (1.5%) had intraretinal refractile crystals consistent with tamoxifen retinopathy. Both patients were without visual symptoms or visual loss. Corneal crystals, macular edema, and optic nerve changes were absent. The cumulative tamoxifen doses of these two patients were 10.9 and 21.9 g, respectively. For the 135 patients studied, the mean cumulative dose was 17.2 g, with a standard deviation of 13.0. We do not believe the relatively uncommon finding of tamoxifen-related ocular toxicity merits special screening for such disease.

PMID:
7880223
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk